Hail, Freeborn
- When
- September 8, 3:55 PM CST
- Where
- Freeborn County, 0.5 mi E of Freeborn
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 43.770, -93.560
An isolated thunderstorm developed west of Albert Lea during the late afternoon of Monday, September, 8th. This storm produced mainly pea to penny size hail as it moved east-northeast across northern Freeborn, and into far southern Steele County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
An isolated thunderstorm developed west of Albert Lea during the late afternoon of Monday, September, 8th. This storm produced mainly pea to penny size hail as it moved east-northeast across northern Freeborn, and into far southern Steele County. It produced quarter size hail stones near Ellendale prior to moving out of Steele County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 8, 2:47 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 347 PM CDT MON SEP 8 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 347 PM CDT MON SEP 8 2014 EARLY THIS AFTERNOON...A WEAK SHORTWAVE CONTINUES TO SLIDE EASTWARD ACROSS THE AREA...WITH CLOUD COVER AND PRECIPITATION CONFINED TO WEST CENTRAL WISCONSIN. RUSK...BARRON...CHIPPEWA...AND EAU CLAIRE COUNTIES WILL EXPERIENCE SCATTERED SHOWERY ACTIVITY THROUGH THE REMAINDER OF THE AFTERNOON AS THIS FEATURE CONTINUES EAST. FURTHER WEST...PARTLY CLOUDY SKIES WITH BREEZY CONDITIONS WILL PREVAIL INTO TONIGHT. LOW LEVEL MOISTURE WILL QUICKLY INCREASE DURING THE OVERNIGHT HOURS AND CAUSE WIDESPREAD LOW LEVEL CLOUDINESS AND SOME FOG ACROSS THE ENTIRE FA. DO NOT EXPECT ANY PRECIPITATION AT THIS TIME...WITH THE EXCEPTION OF A SLIGHT CHANCE FOR LIGHT RAIN ALONG THE IOWA BORDER. ON TUESDAY...A SIGNIFICANT LOW PRESSURE SYSTEM WILL DEVELOP OVER THE CENTRAL PLAINS AND BEGIN TO PUSH NORTHEAST TOWARD OUR AREA BY LATE AFTERNOON. ELIMINATED POPS IN THE 12-18Z TIME FRAME DUE TO DELAYED ARRIVAL OF MOISTURE AND LIFT...AND REDUCED POPS IN THE 18Z-00Z WINDOW ALSO FOR A SLIGHT DELAY IN TIMING. BY LATE TUESDAY AFTERNOON...THE STRONGEST WAA AND THETA-E ADVECTION WILL BE FOCUSED WELL TO THE SOUTH OF OUR AREA. ACROSS SOUTHERN MINNESOTA HOWEVER...WEAK TO MODERATE FORCING ACCOMPANIED BY INCREASING MOISTURE WILL BEGIN TO GENERATE LIGHT RAIN ESPECIALLY IN SW MN AFTER 21Z. THE REAL SHOW WITH THIS SYSTEM FOR OUR AREA THOUGH WILL OCCUR TUESDAY NIGHT INTO WEDNESDAY...WHICH IS DISCUSSED IN DETAIL IN THE LONG TERM SECTION OF THE AFD. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 347 PM CDT MON SEP 8 2014 MODEL CONSENSUS CONTINUES TO POINT TO A SIGNIFICANT RAINFALL EVENT ACROSS TWO AREAS OF THE FA TUESDAY NIGHT AND EARLY WEDNESDAY. THIS IS IN RESPONSE TO A DEEPENING LOW PRESSURE SYSTEM MOVING FROM THE CENTRAL PLAINS TO THE WESTERN GREAT LAKES ALONG WITH THE HIGH LEVEL TROPICAL MOISTURE FLOWING IN FROM NORBERT. A DETAILED DISCUSSION ON THE RAIN AMOUNTS CAN BE FOUND IN THE HYDROLOGY SECTION BELOW. NAEFS AND GEFS STANDARDIZED ANOMALIES FOR PW FORECASTS TUESDAY NIGHT AND EARLY WEDNESDAY REMAIN 2 TO 3 STANDARD DEVIATIONS ABOVE NORMAL (99TH PERCENTILE) WITH INTEGRATED WV TRANSPORT 4 TO 6 STANDARD DEVIATIONS ABOVE NORMAL FROM IOWA ACROSS SOUTHEAST MINNESOTA AND INTO WISCONSIN. THIS IS OF GREAT CONCERN SINCE THESE VALUES ARE FROM ENSEMBLE FORECASTS AND POINT TO A HIGH CONFIDENCE EVENT. OVER THE PAST DAY...SREF PROBABILITIES FOR GREATER THAN 2 INCHES OF RAIN IN 12 HOURS (TUESDAY NIGHT) HAVE INCREASED INTO THE LOW CHANCE CATEGORY (30 PERCENT) FROM SOUTH CENTRAL MN THROUGH MUCH OF WEST CENTRAL WI. EVEN A STRIPE OF LOW PROBABILITY FOR GREATER THAN 3 INCH RAINFALL IS NOW SEEN IN THIS SAME AREA. WE CURRENTLY HAVE A SOLID AREA OF 2 TO 2.5 INCHES OF RAIN FORECAST FROM NEAR KAEL TO KEAU FOR TUESDAY NIGHT AND EARLY WEDNESDAY IN THE GRIDS. ANOTHER AREA OF CONCERN ON THE RAINFALL IS WEST CENTRAL INTO CENTRAL MINNESOTA WITH THE DEFORMATION ZONE. A COUPLED UPPER JET WILL PASS ACROSS THIS AREA TUESDAY NIGHT WITH STRONG DIFFERENTIAL DIVERGENCE SEEN. MID/HIGH LEVEL MOISTURE FLOWING BACK INTO THE DEFORMATION ZONE MAY RESULT IN MUCH MORE RAINFALL THAN CURRENTLY FORECAST WHICH IS FROM 1 TO 1.5 INCHES. THE GEFS MIXING RATIO FORECAST AT H5 REMAIN 2 TO 3 STANDARD DEVIATIONS ABOVE NORMAL. CROSS SECTION DATA POINTS TO STRONG MID LEVEL FRONTOGENESIS ALONG WITH NEGATIVE TO NEAR NEGATIVE EPV. IN ADDITION...A PV BOOT WILL BE PASSING ACROSS THE FA TUESDAY NIGHT. IT/S PLAUSIBLE THAT A BAND OF 2 TO LOCALLY 3 INCHES OF RAIN MAY OCCUR IN THE DEFORMATION ZONE. TO FURTHER COMPLICATE MATTERS...THERE REMAINS A THREAT FOR SEVERE WEATHER ACROSS MUCH OF THE FA TUESDAY AFTERNOON AND EVENING. SHEAR VALUES REMAIN MORE FAVORABLE TO OUR SOUTH (IA) WHICH IS ALSO AHEAD OF THE DEEPENING LOW AND WARM FRONT. THE AMOUNT OF HEATING TUESDAY AFTERNOON IS ALSO IN QUESTION AS MID AND HIGH LEVEL CLOUDINESS THICKENS. AT THIS POINT...THE CONVECTION ALLOWING MODELS ARE MORE FOCUSED IN IA AS WELL LATE TUESDAY AFTERNOON AND EVENING. THE NMM HOWEVER DOES ALLOW SOME ACTIVITY INTO THE I-90 CORRIDOR. AS THE STORM SYSTEM PULLS AWAY WEDNESDAY AFTERNOON...MUCH COLDER AIR WILL INVADE THE REGION FOR THE REST OF THE WORKWEEK. WE CONTINUE TO MAINTAIN HIGHS ONLY IN THE LOWER TO MIDDLE 50S FOR THURSDAY AND FRIDAY. THERE WILL ALSO BE A SMALL THREAT FOR SHOWERS AS A SECONDARY LOW PRESSURE SYSTEM MOVES THROUGH. SATURDAY REMAINS THE BEST DAY WITH ABUNDANT SUNSHINE EXPECTED ALONG WITH HIGHS AROUND 60S. HOWEVER...SOME FROST CAN NOT BE RULED OUT SATURDAY MORNING WITH LOWS IN THE MIDDLE 30S JUST ABOUT EVERYWHERE OUTSIDE OF THE CORE OF THE TWIN CITIES. THE EXTENDED PERIOD ENDS WITH SHOWER CHANCES COMING BACK FROM SUNDAY INTO MONDAY AS A CANADIAN COLD FRONT MOVES THROUGH. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 103 PM CDT MON SEP 8 2014 THE AFTERNOON WILL BE MOSTLY CLEAR ACROSS MINNESOTA TAF SITES BUT THE WISCONSIN SITES WILL REMAIN UNDER CLOUDY SKIES FOR THE NEXT FEW HOURS. STILL...VFR CIGS PREVAIL EVERYWHERE THROUGH THE REMAINDER OF TODAY AND THIS EVENING. LOW LEVEL MOISTURE WILL RAPIDLY INCREASE TONIGHT AND WILL PRODUCE WIDESPREAD LOW STRATUS WITH MOST SITES IN IFR OR MVFR CIGS FROM ABOUT 08Z-14Z. SOME FOG WILL ACCOMPANY THE LOW CLOUD COVER BUT LIMITED VIS REDUCTIONS ARE EXPECTED DUE TO THE EXPANSIVE CLOUD COVER. CEILINGS WILL SLOWLY RISE TOMORROW MORNING AND WHILE STILL CLOUDY...SHOULD REACH VFR CATEGORY. KMSP...VFR FOR THE REMAINDER OF THE DAY WITH GUSTY SOUTH WINDS. STILL THINKING VSBY RESTRICTIONS AT MSP WILL NOT BE MUCH OF AN ISSUE...BUT IFR CEILINGS STILL LOOK LIKELY OVERNIGHT THROUGH DAYBREAK TOMORROW. PRECIP LOOKS TO HOLD OFF THROUGH THE DAY TOMORROW BEFORE THE RAIN REACHES THE AIRFIELD TUESDAY NIGHT. /OUTLOOK FOR KMSP/ TUE NIGHT...MVFR/IFR BY EVENING WITH TSRA AND +RA PSBL OVERNIGHT. WINDS SE 5-10 KTS. WED...MVFR WITH IFR POSSIBLE. -RA LIKELY. WINDS N 15-20 KTS. && .HYDROLOGY... ISSUED AT 347 PM CDT MON SEP 8 2014 THE MAIN CONCERN OVER THE NEXT 48 HOURS IS THE THREAT OF HEAVY RAIN ASSOCIATED WITH THE POWERFUL STORM SYSTEM THAT WILL RAPIDLY DEEPEN TO THE LOW 990S. FORECAST MODELS CONTINUE TO INDICATE 2 AREAS OF HEAVY PRECIP ACROSS THE UPPER MIDWEST. THE FIRST MOST OBVIOUS AREA IS ALONG THE WARM FRONT AHEAD OF THE SURFACE LOW WHERE INSTABILITY TOGETHER WITH UPPER LEVEL SUPPORT WILL RESULT IN CONVECTIVE ACTIVITY AND RAINFALL RATES OF AROUND 2-3IN/HR UNDER THE HEAVIEST PRECIP CORES. AS OF NOW...IT APPEARS THIS WILL OCCUR FROM CENTRAL IOWA UP THROUGH NORTHERN WI...BUT SHOULD CLIP THE SOUTHEASTERN PORTIONS OF OUR CWA...OR ROUGHLY ALONG A LINE FROM ALBERT LEA MN UP THROUGH EAU CLAIRE WI. THESE HIGH RAINFALL RATES WOULD RESULT IN SIGNIFICANT RUNOFF...AND TRANSPIRE TO LOCALIZED FLOODING WITH EVENTUAL RIVER FLOODING POSSIBLE BY THE END OF THE WEEK. CURRENTLY THE EXPECTED FORECAST PRECIP...WHICH IS WIDESPREAD 2-3IN...WILL NOT LEAD TO MAJOR FLOODING ISSUES...BUT IF THE ACTUAL RAINFALL IS CLOSER TO THE HIGHER END SCENARIO...WHICH IS 3-4 WITH LOCALLY 5IN...THAT WOULD LEAD TO MORE WIDESPREAD FLOODING CONCERNS... PARTICULARLY ALONG THE CHIPPEWA RIVER AND ITS TRIBUTARIES. HENCE...FLOOD WATCHES MAY BE ISSUED LATER TONIGHT OR TUESDAY MORNING FOR PORTIONS OF THE REGION. THE SECOND AREA OF CONCERN IS ACROSS WEST CENTRAL THROUGH NORTHEAST MN...WHERE THE UPPER LEVEL DYNAMICS OF THE STORM SYSTEM...TOGETHER WITH THE FGEN ASSOCIATED WITH THE COLD FRONT FROM THE NORTH WILL LEAD TO AN ENHANCED AREA OF MODERATE RAINFALL WHICH IS EXPECTED TO TOTAL AROUND 2 INCHES...WITH ISOLATED 3 INCH AMOUNTS. THESE RAINFALL RATES WILL GENERALLY BE LESS THAN AN INCH PER HOUR...BUT THE DURATION WOULD BE LONGER. THEREFORE NOT ANTICIPATION MUCH IN THE WAY OF FLASH FLOODING FROM INTENSE RUNOFF...BUT COULD SEE RIVER LEVELS RISE TOWARD THE END OF THE WEEK...BUT REMAIN WITHIN THE BANKS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...SPD LONG TERM...RAH AVIATION...SPD HYDROLOGY...JRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1230 PM CDT MON SEP 8 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 090945- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1230 PM CDT MON SEP 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE FROM SOUTHERN MINNESOTA THROUGH WEST CENTRAL WISCONSIN THIS AFTERNOON AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN TUESDAY AFTERNOON AND TUESDAY NIGHT. IN ADDITION...HEAVY RAINFALL IS BECOMING MORE LIKELY FROM TUESDAY NIGHT INTO WEDNESDAY MORNING ACROSS PORTIONS OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 452 PM CDT MON SEP 8 2014 MNZ085-093-082230- FREEBORN-STEELE- 452 PM CDT MON SEP 8 2014 AT 450 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF ALBERT LEA...OR 14 MILES NORTHWEST OF MYRE BIG ISLAND STATE PARK. THIS STORM WAS MOVING EAST AT 30 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... FREEBORN. MANCHESTER. ALBERT LEA AIRPORT. CLARKS GROVE. GENEVA. HOLLANDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. && LAT...LON 4385 9305 4370 9305 4368 9354 4385 9365 TIME...MOT...LOC 2152Z 260DEG 26KT 4375 9348 JLT
The Minneapolis radar (KMPX), 120 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532913, 532914.